Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 3, 2016, 8:12 PM CDT for Ward County, North Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2016, 8:12 PM CDT (01:12 UTC)
- Expired
- Jul 3, 2016, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Ward County, ND
The radar
The Minot AFB radar (KMBX), 90 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:14 PM CDT | HAIL 1 | 1 N Kenmare, ND | DIME TO QUARTER SIZE HAIL REPORTED ON NORTH SIDE OF KENMARE. |
| Jul 3, 8:16 PM CDT | HAIL 1 | 1 N Kenmare, ND | DIME TO QUARTER SIZE HAIL REPORTED ON NORTH SIDE OF KENMARE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
582
WUUS53 KBIS 040112
SVRBIS
NDC101-040145-
/O.NEW.KBIS.SV.W.0094.160704T0112Z-160704T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT SUN JUL 3 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 845 PM CDT
* AT 812 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KENMARE...OR
11 MILES SOUTHEAST OF BOWBELLS...MOVING SOUTHEAST AT 5 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN WARD COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
COULEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4878 10202 4872 10202 4872 10186 4871 10184
4863 10184 4854 10201 4855 10203 4868 10221
4875 10213 4879 10205
TIME...MOT...LOC 0112Z 311DEG 6KT 4868 10206
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT2 follow-up statements
382
WWUS53 KBIS 040135
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
835 PM CDT SUN JUL 3 2016
NDC101-040145-
/O.CON.KBIS.SV.W.0094.000000T0000Z-160704T0145Z/
WARD ND-
835 PM CDT SUN JUL 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN WARD COUNTY...
AT 834 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KENMARE...OR
13 MILES SOUTHEAST OF BOWBELLS...MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
KENMARE AND COULEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS!
&&
LAT...LON 4872 10186 4871 10184 4863 10184 4854 10201
4855 10203 4868 10221 4872 10211
TIME...MOT...LOC 0134Z 323DEG 18KT 4867 10203
HAIL...1.00IN
WIND...<50MPH
$$
HEINERT086
WWUS53 KBIS 040145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT SUN JUL 3 2016
NDC101-040154-
/O.EXP.KBIS.SV.W.0094.000000T0000Z-160704T0145Z/
WARD ND-
845 PM CDT SUN JUL 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WARD COUNTY WILL
EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED, THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER NICKEL SIZE HAIL...GUSTY
WINDS TO 50 MPH...AND HEAVY RAIN CAN STILL BE EXPECTED WITH THIS
THUNDERSTORM.
LAT...LON 4872 10186 4871 10184 4863 10184 4854 10201
4855 10203 4868 10221 4872 10211
TIME...MOT...LOC 0142Z 311DEG 6KT 4867 10203
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:03 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 3, 7:03 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 703 PM CDT SUN JUL 3 2016 .UPDATE... Issued at 646 PM CDT Sun Jul 3 2016 Cluster of thunderstorms across central North Dakota will be the short term focus with the last HRRR run general trend suggesting storms may link up across the south central. Latest radar trends suggest Bismarck and Mandan could see the southern tip if the line moving into the cities after 8 pm. UPDATE Issued at 432 PM CDT Sun Jul 3 2016 Thunderstorms have been forming into a line along the frontal boundary in west central North Dakota. This update will focus on adding likely thunderstorm pops along the line for the remainder of the afternoon and early evening from the western end of Lake Sakakawea south through the west river region west of the Missouri River. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Jul 3 2016 Main forecast highlight in the short term period will continue to be possible severe convection this afternoon and evening. Currently...surface boundary not entering far western ND indicated by the wind fields and sfc Td readings. Axis of instability over western ND shifting eastward with time along to ahead of the frontal boundary, with mixed layer CAPE around 500 and MUCAPE 2-3K J/KG right now. Effective shear around 35kts. Storms initialization underway with one cell developing past hour just west of McKenzie county, and CU fields expanding and getting agitated over my southwest. Expect further development over the next few hours. Best PVA over far south central CANADA, however effects of the wave should still help trigger convection over my west and central today into this evening. With the wave currently aloft, we think thunderstorms will be more diurnal in nature this afternoon through mid evening, then waning quite rapidly with the onset of darkness though a few lingering robust updrafts very possible over my east after 03z. More convection may impact southwestern ND late tonight, though non-severe. For the 4th of July, strong dry air advection west to east will result in a mostly sunny day for most if not all locations. There remains a slight chance of convection over my southeast, though models continue to push precipitation chances east of my area more into either eastern SD or the Red River Valley of ND. Westerly mixing winds coupled with moderate waa will result in temperatures from the low 80s to low 90s. Warmer along the thermal ridge into south central ND where we could see 95F or higher. Stayed more conservative with my peak highs south central in the low 90s for now. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Jul 3 2016 West/southwesterly flow aloft will be in place for the majority of the long term bringing daily chances for thunderstorms though with slightly below seasonal temperatures. Upper low over the southwestern Canada remains quasi-stationary through Tuesday night, then ejects east towards and into the Northern Plains Wed-Thurs. Decent chances for rain ahead of this feature as embedded impulses eject east, though hard to time. Better chances towards Thursday when the low directly impacts our area. At this time storm severity remains very questionable with models keeping the more favorable instability to our south. This may change late next weekend when stronger southwest flow aloft is bring depicted by medium range models. Temperatures are forecast to trend towards below average after Monday with increasing precipitation chances and as the upper level jet stream dips south with the arrival of the upper level low. Warmer next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 646 PM CDT Sun Jul 3 2016 Hazards to aviation will be thunderstorms Sunday evening. Surface low pressure across western North Dakota with a frontal boundary extending north-south will be the focus for thunderstorms across central North Dakota through 03z. This will impact KMOT- KBIS- KJMS. After 03z vfr all taf sites. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...WAA SHORT TERM...NH LONG TERM...NH AVIATION...WAA
Hazardous weather outlook, Jul 3, 7:08 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 708 PM CDT SUN JUL 3 2016 NDZ003-004-011-012-019>022-034>036-042-045>047-050-050015- RENVILLE-BOTTINEAU-WARD-MCHENRY-MERCER-OLIVER-MCLEAN-SHERIDAN- MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH- 708 PM CDT SUN JUL 3 2016 /608 PM MDT SUN JUL 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF GOLBALL AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED...ACROSS SOUTH CENTRAL NORTH DAKOTA. NDZ001-002-005-009-010-013-017-018-023-025-031>033-037-040-041- 043-044-048-051-050015- DIVIDE-BURKE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-DUNN- WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-STUTSMAN-SLOPE- HETTINGER-BOWMAN-ADAMS-LA MOURE-DICKEY- 708 PM CDT SUN JUL 3 2016 /608 PM MDT SUN JUL 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED. WAA
In the hours before
Special weather statement, Jul 3, 6:55 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 655 PM CDT SUN JUL 3 2016 NDZ002-003-011-040045- BURKE ND-WARD ND-RENVILLE ND- 655 PM CDT SUN JUL 3 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BURKE... NORTHWESTERN RENVILLE AND NORTHWESTERN WARD COUNTIES UNTIL 745 PM CDT... AT 655 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF BOWBELLS...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BOWBELLS...TOLLEY AND NORMA. LAT...LON 4872 10225 4890 10225 4895 10174 4866 10175 TIME...MOT...LOC 2355Z 272DEG 10KT 4881 10209 CJS
Local storm report, Jul 3, 6:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG HAZEN 47.29N 101.62W
07/03/2016 MERCER ND BROADCAST MEDIA
NUMEROUS REPORTS OF TREE BRANCHES DOWN IN HAZEN.
OBSERVATION NEAR HAZEN REPORTED A 72 MPH THUNDERSTORM
WIND GUST.
&&
NHEINERTLocal storm report, Jul 3, 6:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HAZEN 47.29N 101.62W
07/03/2016 E1.75 INCH MERCER ND BROADCAST MEDIA
HAIL LASTED 15 MINUTES. LARGEST WAS GOLF BALL SIZE.
&&
NHEINERTLocal storm report, Jul 3, 7:00 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BEULAH 47.26N 101.78W
07/03/2016 E1.75 INCH MERCER ND BROADCAST MEDIA
HAIL LASTED 15 MINUTES. LARGEST WAS GOLF BALL SIZE.
CORRECTED FOR LOCATION.
&&
CORRECTED LOCATION...REMARKS
NHEINERTSpecial weather statement, Jul 3, 7:52 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT SUN JUL 3 2016
NDZ020>022-034-035-042-040130-
OLIVER ND-MORTON ND-BURLEIGH ND-GRANT ND-MCLEAN ND-SHERIDAN ND-
752 PM CDT SUN JUL 3 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SHERIDAN...
SOUTHEASTERN MCLEAN...NORTHWESTERN GRANT...OLIVER...BURLEIGH AND
MORTON COUNTIES...
AT 750 PM CDT/650 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF MERCER TO
10 MILES SOUTHWEST OF GLEN ULLIN. MOVEMENT WAS EAST AT 30 MPH.
HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS. DANGEROUS LIGHTNING AND HEAVY RAIN WILL ALSO OCCUR.
STRONG THUNDERSTORMS WILL BE NEAR...
HEART BUTTE DAM AND LAKE HARMON AROUND 810 PM CDT.
MANDAN AROUND 815 PM CDT.
MCDOWELL DAM RECREATION AREA AROUND 820 PM CDT.
BISMARCK...LINCOLN...MENOKEN AND ALMONT AROUND 830 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HENSLER...SWEET BRIAR
LAKE...FORT CLARK...JUDSON...CROWN BUTTE LAKE...LARK...DOUBLE DITCH INDIAN
VILLAGE...FORT ABRAHAM LINCOLN STATE PARK...BALDWIN AND NELSON LAKE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4668 10210 4673 10209 4715 10156 4724 10134
4724 10126 4727 10126 4745 10084 4744 10011
4674 10032 4636 10156
TIME...MOT...LOC 0049Z 289DEG 26KT 4736 10079 4700 10091 4692 10120
4671 10199
CJSLocal storm report, Jul 3, 8:11 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT SUN JUL 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 10 SW HALLIDAY 47.25N 102.49W
07/03/2016 M1.75 INCH DUNN ND TRAINED SPOTTER
HAIL FROM 515 PM CDT TO 525 PM CDT. DAMAGE TO SIDING.
&&
KROLAKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:19 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 56 min |
| Jul 3, 7:52 PM CDT | Special Weather Statement | BIS | Burleigh, Morton, Oliver | 38 min |
| Jul 3, 8:27 PM CDT | Special Weather Statement | BIS | Burleigh, Kidder, Morton | 63 min |
| Jul 3, 8:48 PM CDT | Special Weather Statement | BIS | Renville | 27 min |
| Jul 3, 9:29 PM CDT | Special Weather Statement | BIS | Kidder, Logan | 61 min |
| Jul 3, 10:36 PM CDT | Special Weather Statement | BIS | Foster, LaMoure, Stutsman | 54 min |
| Jul 4, 8:00 AM CDT | Special Weather Statement | BIS | Renville | 30 min |
| Jul 4, 8:25 AM CDT | Special Weather Statement | BIS | Renville | 35 min |
| Jul 4, 9:10 AM CDT | Special Weather Statement | BIS | Bottineau, McHenry | 65 min |
| Jul 4, 2:04 PM CDT | Special Weather Statement | BIS | Bottineau | 26 min |
| Jul 4, 2:41 PM CDT | Special Weather Statement | BIS | Bottineau | 49 min |
| Jul 4, 2:44 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 61 min |
| Jul 4, 2:49 PM CDT | Special Weather Statement | BIS | Pierce | 41 min |
| Jul 4, 2:53 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 67 min |
| Jul 4, 3:09 PM CDT | Special Weather Statement | BIS | Emmons | 36 min |
| Jul 4, 3:29 PM CDT | Special Weather Statement | BIS | Logan | 16 min |
| Jul 4, 3:51 PM CDT | Special Weather Statement | BIS | Logan | 24 min |
| Jul 4, 4:01 PM CDT | Special Weather Statement | BIS | Logan | 29 min |
| Jul 4, 4:16 PM CDT | Special Weather Statement | BIS | Logan | 29 min |
| Jul 4, 4:21 PM CDT | Special Weather Statement | BIS | Logan | 24 min |
| Jul 4, 4:50 PM CDT | Special Weather Statement | BIS | LaMoure | 25 min |
| Jul 4, 4:55 PM CDT | Special Weather Statement | BIS | McIntosh | 20 min |
| Jul 4, 5:23 PM CDT | Special Weather Statement | BIS | Dickey | 22 min |
| Jul 4, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 42 min |
| Jul 4, 5:49 PM CDT | Special Weather Statement | BIS | Foster | 41 min |
| Jul 4, 5:57 PM CDT | Special Weather Statement | BIS | Stutsman | 18 min |
| Jul 4, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 45 min |
| Jul 4, 6:11 PM CDT | Special Weather Statement | BIS | Stutsman | 19 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.